Hail, Montgomery
- When
- May 26, 4:29 PM EST
- Where
- Montgomery County, Poolesville
- Measured
- 1.75 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 39.150, -77.417
Golfball sized hail shreaded leaves and whitened the ground.
Scattered thunderstorms produced large hail and frequent lightning during the afternoon of the 26th. In Montgomery County, golfball sized hail shreaded leaves and whitened the ground in Poolesville.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LWX wrote it up.
Scattered thunderstorms produced large hail and frequent lightning during the afternoon of the 26th. In Montgomery County, golfball sized hail shreaded leaves and whitened the ground in Poolesville. Just west of Gaithersburg, dime sized hail was reported. In Carroll County, lightning struck the roof of a home on Dotsons Ridge Drive in Taylorsville. The fire that resulted caused $10,000 damage to the second floor of the building.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before the first event at May 26, 2:00 PM EST, 2 hours 29 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BALTIMORE/WASHINGTON 300 PM EDT SUN MAY 26 2002 STRONG TO SEVERE TSRA CONTINUE TO INCREASE AS WEAK BDRY CURRENTLY ALONG NW CWA BORDER SLOWLY MOVES ESE INTO CWA. SHORT TERM...SHRA/TSTMS WILL CONTINUE OVERNIGHT AND WL TAKE OUT TIMING. THE FRONT IS PROGED TO WEAKENING AND STALL OVR FA FOR MEMORIAL DAY. EXPECTING ADDITIONAL TSTMS TO REDEVELOP MON AFTERNOON. AND SHOULD AGAIN PRODUCE HEAVY RAIN...HAIL...AND WINDS. WILL CONT THE CHC SHWRS/TSTMS INTO MON EVE. ND ...LONGER TERM...TUE THRU SUN... LLRH FROM WASHED OUT BDRY LINGERS IN W 1/2 CWA TUE ALONG WITH WEAK 500/700MB VORT AND VVEL. WITH TEMPS NEAR 80 CANNOT RULE OUT AFT TSRA/SHRA TUE SO HAVE ADDED 30 POP BLUE RIDGE W. WILL KEEP DRY E OF BLUE RIDGE FOR NOW BECAUSE ATMOS A BIT DRIER THERE. TUE NIGHT THRU WED NIGHT...HIGH PRES RIDGE AXIS FROM OFFSHORE SYSTEM PUSHES INTO CWA CAUSING WINDS TO TURN SE. THIS WILL KEEP SCT CLDS IN AREA BUT DRY WX EXPECTED. BY THU...MODELS SHOW A WEAK LOW PUSHING NE ALONG NC COAST. WITH ONSHORE FLOW OVER CWA CANNOT RULE OUT RAIN. HOWEVER...FEATURE IS SO WEAK DO NOT THINK CHANCE OF PRECIP THU IS VERY HIGH. BY FRI...COLD FRONT APPROACHES FROM NW AND SCT SHRA/TSRA WILL RESULT. FROPA EXPECTED EARLY SAT MORN AND CWA WILL BE IN NW FLOW AS HIGH PRES APPROACHES FROM N PLAINS SAT AND SUN. STAYED CLOSE TO GUIDANCE TEMPS THROUGH FRI. DUE TO STRENGTH OF COLD FRONT BELIEVE MODELS ARE A BIT TOO WARM SAT AND SUN SO UNDERCUT 5 TO 10 DEGREES. MMARGRAF .LWX... DC...NONE. MD...NONE. VA...NONE. WV...NONE.
MDZ004-VAZ026-027-029>031-038>042-051-WVZ053-261915- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BALTIMORE/WASHINGTON 213 PM EDT SUN MAY 26 2002 ...THUNDERSTORMS OVER NORTHWEST VIRGINIA... AT 210 PM DOPPLER WEATHER RADAR INDICATED A STRONG THUNDERSTORM JUST NORTH OF JEROME IN SHENANDOAH COUNTY. THIS STORM WAS MOVING NORTHEAST AT 25 MPH AND WILL AFFECT NORTHERN AND WESTERN SHENANDOAH COUNTY BETWEEN 2:15 PM AND 3:00 PM. THIS STORM COULD PRODUCE HAIL...WIND GUSTS TO 50 MPH...HEAVY RAIN AND LIGHTNING. IN ADDITION...A STRONG THUNDERSTORM WAS LOCATED NEAR LURAY IN PAGE COUNTY. THIS STORM IS MOVING EAST AT 25 MPH AND WILL AFFECT PAGE COUNTY AND WARREN COUNTY WITH SMALL HAIL...WIND GUSTS TO 40 MPH...HEAVY RAIN AND LIGHTNING BETWEEN 215 PM AND 300 PM. IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER. WALSTON
VAZ028-261915- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BALTIMORE/WASHINGTON 258 PM EDT SUN MAY 26 2002 ...SEVERE THUNDERSTORM WATCH IN EFFECT UNTIL 800 PM EDT SUNDAY FOR THE ENTIRE SHENANDOAH VALLEY... ...STRONG THUNDERSTORM OVER CENTRAL FREDERICK COUNTY VIRGINIA... AT 255 PM EDT DOPPLER RADAR SHOWED A LINE OF THUNDERSTORMS EXTENDING FROM STRASBURG VIRGINIA NORTHWEST INTO CENTRAL FREDERICK COUNTY VIRGINIA ABOUT 5 MILES WEST OF THE CITY OF WINCHESTER. THESE STORMS ARE MOVING TO THE NORTHEAST AT 20 MPH. THESE STORMS ARE CAPABLE OF PRODUCT HEAVY DOWNPOURS OF UP TO ONE INCH IN LESS THAN AN HOUR ALONG WITH DANGEROUS LIGHTNING AND SMALL HAIL. BRIEF BUT VERY LOCALIZED WIND GUSTS TO 45 MPH ARE POSSIBLE. THESE STORMS WILL MOVE INTO THE WINCHESTER AREA BETWEEN 3:00 AND 3:15 PM. SMZ
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE/WASHINGTON
524 PM EDT SUN MAY 26 2002
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0255 PM SPERRYVILLE VA 1.00 INCH HAIL
05/26/02 RAPPAHANNOCK SPOTTER REPORT
0220 PM LURAY VA .25 INCH HAIL
05/26/02 PAGE
0315 PM WINCHESTER VA 1.00 INCH HAIL
05/26/02 FREDERICK
0324 PM 3 W RELIANCE VA .75 INCH HAIL
05/26/02 WARREN SPOTTER REPORT AT 2 MILE
MARKER ON I-66 E OF I-81
0335 PM CASTLETON VA .88 INCH HAIL
05/26/02 RAPPAHANNOCK
0350 PM 3 E MARTINSBURG WV 1.75 INCH HAIL
05/26/02 BERKELEY ON RT 9 E OF TOWN
0355 PM BUNKER HILL WV .88 INCH HAIL
05/26/02 BERKLELY
0410 PM SHEPARDSTOWN WV 1.75 INCH HAIL
05/26/02 JEFFERSON BY LAW ENFORCEMENT
0425 PM WARRENTON VA .75 INCH HAIL
05/26/02 FAUQUIER
0425 PM 1 E WARRENTON VA 1.75 INCH HAIL
05/26/02 FAUQUIER AT US 29 AND RT 643
0353 PM AMISSVILLE VA 1.00 INCH HAIL
05/26/02 FAUQUIER
0507 PM LEESBURG VA .75 INCH HAIL
05/26/02 LOUDOUN BY LAW ENFORCEMENT
0515 PM SPERRYVILLE VA 1.00 INCH HAIL
05/26/02 RAPPAHANNOCK FROM A CO-OP OBSERVER
SMZ/HTS/JD/ND/CM/MMThe Sterling radar (KLWX), 20 km away, was scanning. The volume nearest the first event began at 21:28 UTC.
2 hail, 1 lightning. Local standard time, as filed.
Golfball sized hail shreaded leaves and whitened the ground.
Dime sized hail fell.
A lightning fire severely damaged the second story of a home.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Maryland in 2002Every state in 2002This day in weather historyWarnings in Maryland, May 2002
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5297987, 5297988, 5297989.